Case Report: Fluoxetine-induced leucocytoclastic vasculitis

Read full text
Authors: Yanhua Qin, Jiashu Yao, Xiaoyun Jiang, Wei Chen
Cited by: 1
References: 20

Abstract

We report a case of leukocytoclastic vasculitis (LCV) in a 74-year-old woman, occurring seven months after the initiation of fluoxetine therapy for generalized anxiety disorder (GAD). The cutaneous lesions resolved upon discontinuation of fluoxetine but recurred promptly upon rechallenge. Notably, subsequent exposure to paroxetine, another selective serotonin reuptake inhibitor (SSRI) previously tolerated by the patient, also elicited a similar but less severe rash, suggesting cross-sensitization. Transition to venlafaxine, a serotonin-norepinephrine reuptake inhibitor (SNRI), led to complete and sustained resolution of the skin lesions. This case highlights three key clinical points: the potential for delayed-onset cutaneous adverse reactions to SSRIs even after months of uneventful treatment; the occurrence of cross-reactive hypersensitivity among SSRIs; and the importance of considering alternative antidepressant classes with distinct pharmacological profiles in patients with SSRI-associated vasculitis.

Fields of Study & Subjects

Vasculitis and related conditions Cardiac Health and Mental Health Drug-Induced Adverse Reactions

Publication details

Journal / source
Frontiers in Psychiatry
Publisher
Frontiers Media SA
Volume
17
Pages
1803583–1803583
Publication date
31 March 2026
Language
EN